Colorado, 2011

Hail in Colorado, August 3, 2011

August 3, 2011 · NWS PUB · 2 events in 1 county or zone

A severe storm produced hail up to the size of golf balls over central Fremont County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of golf balls over central Fremont County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 3, 2:23 PM MST, 54 minutes earlier.

Area forecast discussion, Aug 3, 2:23 PM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
323 PM MDT WED AUG 3 2011

.SHORT TERM...
(TONIGHT AND THURSDAY)

...SHORT TERM CONCERNS REMAIN SLOW MOVING THUNDERSTORM COVERAGE AND
THE POTENTIAL FOR FLASH FLOODING...

CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR DATA CONTINUES TO
INDICATE THE MONSOONAL MOISTURE PLUME EMBEDDED WITHIN WEAK
SOUTHWESTERLY FLOW ALOFT. WATER VAPOR IMAGERY IS ALSO INDICATING
LAST NIGHTS MCV ACROSS NORTHWEST KANSAS CONTINUING TO SLOWLY MOVE
INTO SOUTHWESTERN NEBRASKA...WITH A SHORT WAVE LIFTING OUT ACROSS
NORTHEASTERN UTAH AND YET ANOTHER DISTURBANCE LIFTING OUT
SOUTHWESTERN NEW MEXICO ATTM. 12Z NCEP ANALYSIS INDICATING PWATS
SLIGHTLY LESS THAN YESTERDAY...HOWEVER ARE STILL RUNNING AROUND 150
PERCENT OF NORMAL WITH 1 TO 1.25 INCHES ACROSS THE REGION. REGIONAL
RADARS INDICATING STORMS FIRING ACROSS THE CENTRAL AND SOUTHERN MTS
AND FAR SOUTHERN PLAINS...WITH SUBSIDENCE BEHIND PASSING MCV KEEPING
THE EASTERN MTS AND NORTHERN PORTIONS OF THE PLAINS RELATIVELY QUIET
ATTM...HOWEVER SHOULD BEGIN TO SEE THINGS FIRE WITH A FEW MORE HOURS
OF HEATING AND MSAS DATA INDICATING CAPES OF 1000-2500 J/KG.

TONIGHT...SCATTERED TO NUMEROUS STORMS TO CONTINUE FIRE OVER THE
HIGHER TERRAIN SPREADING ACROSS THE IMMEDIATE ADJACENT PLAINS...MOST
NUMEROUS ACROSS THE SOUTHERN AND CENTRAL MTS...WITH PROXIMITY TO
EMBEDDED DISTURBANCES. STILL THINK WILL SEE STORMS DEVELOPING ACROSS
THE EASTERN MTS AND I-25 CORRIDOR THROUGH THE EVENING AS SUBSIDENCE
WANES. WITH THE ABUNDANT MOISTURE AND SLOW STEERING FLOWS...HEAVY
RAINFALL AND LOCALIZED FLASH FLOODING WILL AGAIN BE THE MAIN THREAT
FROM STORMS...AND FOR THAT REASON WILL KEEP CURRENT FLASH FLOOD
WATCH OUT FOR FREMONT...TELLER...EL PASO AND PUEBLO COUNTIES...WHICH
RECEIVED THE MOST WIDESPREAD RAINFALL YESTERDAY. SHOULD SEE STORMS
DIMINISHING LATE THIS EVENING WITH SOME CLEARING OVERNIGHT...WHICH
COULD LEAD TO SOME PATCHY MORNING FOG...ESPECIALLY OVER THE EASTERN
PLAINS WHERE LOW LEVEL MOISTURE REMAINS IN PLACE.

THURSDAY...WEAK SOUTHWEST FLOW AND THE MOISTURE PLUME TO REMAIN
ACROSS THE REGION...AND EMBEDDED DISTURBANCES EXPECTED TO MOVE INTO
WESTERN COLORADO THROUGH THE MORNING. THIS WILL LEAD TO ANOTHER
ROUND OF SCATTERED TO NUMEROUS STORMS ACROSS THE HIGHER TERRAIN...AND
POSSIBLY MORE COVERAGE ACROSS THE EASTERN PLAINS WITH LESS MORNING
CLOUD COVER AND TEMPERATURES WARMER THAN TODAY. STORM WILL CONTINUE
TO SLOW MOVING...THOUGH PWATS ARE EXPECTED TO BE SLIGHTLY LESS THAN
TODAY...AND WILL AGAIN DEFER TO LATER SHIFTS TO DETERMINE IF ANY
FLOOD HIGHLIGHTS WILL BE NEEDED.  -MW

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

UPPER LEVEL HIGH REMAINS CENTERED OVER THE GULF COAST STATES EARLY
IN THE EXTENDED PERIOD. THIS ALLOWS FOR A CONTINUED MONSOON FLOW
ACROSS CENTRAL AND EASTERN COLORADO THROUGH FRIDAY EVENING. ON
SATURDAY...UPPER LEVEL TROF CONTINUES TO ADVANCE INTO THE WESTERN
U.S. WHICH FLATTENS THE FLOW OVER COLORADO AND CAUSES THE MONSOON
MOISTURE TO BE PUSHED SOUTH OF THE CWA. QUASI-ZONAL FLOW CONTINUES
INTO THE FIRST PART OF THE WORK WEEK UNTIL A NORTHERN STREAM TROF
DIVES INTO THE GREAT LAKES REGION ON TUESDAY WITH NORTHWEST FLOW
ALOFT DEVELOPING IN THE HIGH PLAINS.

AT THE SURFACE...MODELS CONTINUE TO INDICATE LOW LEVEL UPSLOPE FLOW
ON THE EASTERN PLAINS THURSDAY EVENING. THE LOW LEVEL MOISTURE
COMBINED WITH THE TOPOGRAPHIC LIFT WARRANTS SCATTERED POPS THURSDAY
EVENING. ON FRIDAY...BEST CHANCES FOR THUNDERSTORMS WILL REMAIN
ALONG AND WEST OF THE SOUTHEAST COLORADO MOUNTAINS. ON SATURDAY...
WAVE MOVING THROUGH THE GREAT LAKES ALLOWS A FRONTAL BOUNDARY TO
MOVE THROUGH THE EASTERN PLAINS WITH LOW LEVEL UPSLOPE FLOW
DEVELOPING AND CONTINUING THROUGH SUNDAY. THE LIMITING FACTOR FOR
THUNDERSTORM DEVELOPMENT OVER THE WEEKEND WILL BE THE LACK OF
MONSOON MOISTURE. SO ALTHOUGH A FEW THUNDERSTORMS COULD
DEVELOP...NOT ANTICIPATING HEAVY RAIN WITH THE STORMS. CAPE VALUES
OVER THE FAR EASTERN PLAINS WILL BE GENERALLY 1000 TO 1500
J/KG...BUT ANTICIPATE THE PRIMARY THREAT WITH ANY STRONG
THUNDERSTORMS TO BE DOWNBURST WINDS. FOR MONDAY THROUGH WEDNESDAY...
DRIER AIR WORKS INTO THE CENTRAL ROCKIES WITH ISOLATED
THUNDERSTORMS...AT BEST...EXPECTED. HAVE TRENDED THE FORECAST TOWARD
DRIER AND WARMER CONDITIONS SUNDAY THROUGH WEDNESDAY. GUIDANCE TEMPS
APPEARED TO BE A BIT TOO COOL TOWARD THE END OF THE FORECAST PERIOD. STARK

&&

.AVIATION...
STORMS HAVE BEEN SLOWER TO DEVELOP ACROSS THE TAF
SITES BUT WITH AMPLE AVAILABLE MOISTURE AND A FEW MORE HOURS OF
HEATING...STILL THINK THERE WILL BE STORMS AFFECTING ALS...COS AND
PUB WITHIN THE 00Z-03Z TIMEFRAME. STORMS EXPECTED TO BE NUMEROUS
ACROSS THE HIGHER TERRAIN ONCE AGAIN TOMORROW AFTERNOON...WITH
SCATTERED STORMS AFFECTING THE TAF SITES AFTER 22Z THU. OTHER
CONCERN WILL BE POTENTIAL FOR PATCHY FOG AS LOW LEVEL MOISTURE
REMAINS IN PLACE...THOUGH NOT CONFIDENT ENOUGH THE INCLUDE IN TAFS
ATTM. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR COZ076-077-
079>086.

&&

23/40
Hazardous weather outlook, Aug 3, 11:11 AM MST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
1211 PM MDT WED AUG 3 2011

COZ058>089-093>099-041330-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1211 PM MDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE MOUNTAINS THIS AFTERNOON...WHICH WILL MOVE ACROSS THE
IMMEDIATE ADJACENT PLAINS AND FAR SOUTHEAST PLAINS THROUGH THE
LATE AFTERNOON AND EVENING. THESE STORMS WILL BE SLOW MOVING AND
HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN...WITH RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR POSSIBLE. THIS WILL AGAIN POSE THE
THREAT OF FLASH FLOODING...ESPECIALLY OVER FREMONT...TELLER...EL
PASO AND PUEBLO COUNTIES...WHERE WIDESPEAD HEAVY RAINFALL OCCURRED
YESTERDAY. OTHER AREAS PRONE TO FLASH FLOODING WILL BE THE RECENT
WILDFIRE BURN SCARS AND AREAS WITH POOR DRAINAGE. FREQUENT CLOUD
TO GROUND LIGHTNING WILL ALSO BE PRESENT WITH STORMS THROUGH THE
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY THROUGH TUESDAY...ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS ARE EXPECTED ACROSS SOUTHERN COLORADO.
ISOLATED STORMS MAY CONTINUE THROUGH THE OVERNIGHT HOURS. LOCALIZED
FLASH FLOODING AND LIGHTNING WILL BE THE MAIN CONCERNS WITH THESE
STORMS...PARTICULARLY OVER THOSE AREAS THAT ARE ALREADY SATURATED
FROM PREVIOUS RAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON AND TONIGHT OVER ALL OF SOUTH CENTRAL
AND SOUTHEAST COLORADO.

23/23

In the hours before

Local storm report, Aug 3, 9:52 AM MST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1052 AM MDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     HEAVY RAIN       3 NNE PUEBLO            38.30N 104.59W
08/03/2011  M0.92 INCH       PUEBLO             CO   TRAINED SPOTTER

            24 HOUR STORM TOTAL

&&

MW
Special weather statement, Aug 3, 12:58 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
158 PM MDT WED AUG 3 2011

COZ061-062-065-069-072-073-077-032100-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-DEL NORTE VICINITY/NORTHERN SAN
LUIS VALLEY BELOW 8500 FT-NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE
11000 FEET-NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000
FT-SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-WESTERN
CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-WESTERN/CENTRAL FREMONT
COUNTY BELOW 8500 FT-
158 PM MDT WED AUG 3 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN CHAFFEE COUNTY IN CENTRAL COLORADO
  WEST CENTRAL FREMONT COUNTY IN CENTRAL COLORADO
  NORTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO

THE WEATHER SYSTEM OVER SOUTH CENTRAL COLORADO WILL FAVOR THE
DEVELOPMENT OF SHOWERS OR THUNDERSTORMS AND THESE WEAK FUNNEL CLOUDS
FOR THE NEXT FEW HOURS. A WEATHER SPOTTER REPORTED A FUNNEL CLOUD IN
SOUTHEASTERN CHAFFEE COUNTY...WEST OF SALIDA.

THESE WEAK FUNNELS CAN EXTEND THOUSANDS OF FEET DOWN FROM THE BASE OF
THE PARENT CLOUD...AND TYPICALLY LAST FOR ONLY A FEW MINUTES...THEN
DISSIPATE. HOWEVER...ON RARE OCCASIONS...THEY CAN BRIEFLY REACH THE
GROUND AND CAUSE MINOR DAMAGE.

IF YOU ARE IN SOUTH CENTRAL COLORADO...BE ALERT FOR THE POSSIBILITY
OF SEEING A FUNNEL CLOUD...AND IF YOU DO...CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY...AND THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE. IF YOU ARE A WEATHER SPOTTER FOR THE NATIONAL
WEATHER SERVICE IN PUEBLO...PLEASE CALL OUR OFFICE DIRECTLY IF YOU
SPOT A FUNNEL CLOUD.

IF A FUNNEL CLOUD COMES CLOSE TO THE GROUND NEAR YOU...GO TO A PLACE
OF SAFETY...PREFERABLY IN A STURDY BUILDING.

The radar

The Pueblo radar (KPUX), 116 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fremont

When
August 3, 3:17 PM MST to 3:22 PM MST
Where
Fremont County, 6.49 mi SE of Texas Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.340, -105.500

Hail, Fremont

When
August 3, 3:25 PM MST to 3:30 PM MST
Where
Fremont County, 5.55 mi NE of Hillside
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.330, -105.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343298, 343299.